Hail, McDonough
- When
- July 17, 1:54 PM CST
- Where
- McDonough County, 5 mi S of Macomb
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.400, -90.667
1 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 17, 1:10 PM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 210 PM CDT TUE JUL 17 2001 PCPN CHCS AND HEAT/HUMIDITY (NEED FOR HEADLINES)...REMAIN PRIMARY FCST CONCERNS. NEAR TERM (TONIGHT)... WILL BE USING BLEND OF CONCEPTUAL MODELS AND NOWCASTING TOOLS IN HANDLING CONVECTION. VISIBLE SATELLITE AND SURFACE OBS INDICATE OUTFLOW BOUNDARY EXTENDING ALONG A LINE FROM NEAR IOWA CITY TO JUST SOUTH OF THE QUAD CITIES TO SOUTH OF PRINCETON. BOUNDARY ALSO SHOWS UP NICELY IN THE 30 MIN IDOT DATA INTO AWIPS. CONVECTION CONTINUES TO DEVELOP AND STRENGTHEN ALONG AND SOUTH OF BOUNDARY...AND SEVERE TSTM WATCH HAS JUST BEEN ISSUED FOR AREAS ALONG AND SOUTH OF I-80 UNTIL 7 PM. WEAK SHORTWAVE NEAR MASON CITY ALSO AIDING CONVECTION...AND IS PROGGED TO DIVE E/SE THIS EVENING. WITH HIGH WET BULB ZERO HEIGHTS (AROUND 13,000 FEET)...PRIMARY THREAT WILL BE DAMAGING WINDS AND HEAVY RAIN WITH PW/S OVER 1.5 INCHES...WITH HAIL TO OVER 1 INCH A THREAT WITH ANY SUPERCELLS AS EVIDENCE BY THE POWESHIEK COUNTY STORM (VIL OVER 80 WITH GOLFBALL HAIL). CONVECTION EXPECTED TO DIMINISH GRADUALLY WITH LOSS OF HEATING. ATTENTION THEN TURNS TO OUR NORTHWEST. SHORTWAVE INTO SOUTHERN SOUTH DAKOTA FASTER THAN ADVERTISED BY MODELS. CONVECTION CONTINUES TO EXPAND AHEAD OF THIS FEATURE OVER SOUTHERN SOUTH DAKOTA AND NORTHERN NEBRASKA IN AREA PINPOINTED BY SHORT PROGRAM. 18Z SFC/MSAS ANALYSIS SHOWS TWO DISTINCT SFC BOUNDARIES...ONE ALONG THE MINNESOTA/IOWA BORDER AND THE OTHER AFFORMENTIONED BISECTING CWA. BEST WARM ADVECTION AND LLJ FOCUS ON POTENTIAL FOR MCS ALONG MINNESOTA/IOWA BORDER...PROPAGATING A BIT FURTHER S/E THAN THIS MORNING...WHICH WOULD PUT NORTHERN HALF MOST AT RISK FOR SOMETHING SNEAKING IN. WILL HAVE HIGHEST POPS (CHC) NORTH TO ACCOUNT FOR THIS OVERNIGHT. WEDNESDAY-THURSDAY... MODELS INDICATE BREAKABLE CAP WITH H7 TEMPS PROGGED BETWEEN 10-12C. CONVECTIVE DEVELOPMENT HINGES ON PLACEMENT OF VORT MAXES EJECTING FROM SOUTHWEST MONSOONAL FLOW AROUND PERIPHERY OF UPPER RIDGE AND POSSIBLE OUTFLOW BOUNDARIES...BOTH OF WHICH ARE NEVER HANDLED WELL WITH MODELS. AS RESULT...WITH ABUNDANT MOISTURE AND INSTABILITY KEPT CHANCE POPS GOING IN ALL ZONES. 12Z ETA DEVELOPS MCV FROM CONVECTION OVER WESTERN MINNESOTA AND PROPAGATES IT E/SE INTO SOUTHERN WISCONSIN AND NORTHEAST ILLINOIS WED AFTN. AVN MEANWHILE...INDICATES VORT MAX OVER SOUTHERN NEW MEXICO WILL LIFT N/NE INTO THE PLAINS WED MORNING THEN EAST ACROSS IOWA DURING THE AFTERNOON...AND WITH FRONT NEARBY...WOULD SUGGEST GREATER THREAT OF PCPN. GIVEN TRACK HISTORY AND PROXIMITY OF VORT MAXES THIS AFTERNOON...BELIEVE AVN MAY BE MORE REALISTIC. IF THIS PANS OUT...COULD BE BUSY AGAIN WED AFTN WITH AMPLE INSTABILITY TO SUPPORT SEVERE TSTMS CONTAINING DAMAGING WIND AND LARGE HAIL. HEAT AND NEED FOR ADVISORY SECOND CONCERN. MODELS INDICATE DEWPTS IN THE MID TO UPPER 70S...WITH MAXES IN THE LOWER 90S SOUTH. THIS WILL PUT SOME AREAS CLOSE TO HEAT ADVISORY CRITERIA. WILD CARD IS WITH CONVECTIVE DEVELOPMENT AND DEBRIS CLOUDINESS...AND IMPACTS ON TEMPS. WITH UNCERTAINTIES...WILL HOLD OFF AND LET MID CREW RE-EVALUATE. EXTENDED (FRI-TUE)... HARD TO REMOVE POPS ON ANY ONE DAY WITH SUCH A JUICY AND UNSTABLE AIRMASS HOLDING IN PLACE...AND FRONTAL ZONE NEARBY...GIVEN MODELS INABILITY TO RESOLVE MESOSCALE FEATURES THAT FAR OUT. SO...WILL CONTINUE WITH CHCS FOR SHOWERS/THUNDERSTORMS EACH DAY. EXTENDED WILL CERTAINLY LOOK OMINOUS...BUT REALITY IS THERE WILL BE A LOT OF DRY TIME. OTHERWISE...TYPICAL SUMMERTIME REGIME WITH HAZY...HOT...HUMID CONDITIONS. .DVN... IA...NONE. IL...NONE. MO...NONE. MCCLURE
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1050 AM CDT TUE JUL 17 2001 ...THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...SOME SEVERE... LOTS OF MOISTURE IS POOLING ACROSS CENTRAL AND EASTERN IOWA INTO NORTHWESTERN ILLINOIS AND COMBINED WITH AFTERNOON HEATING WILL MAKE FOR VERY UNSTABLE CONDITIONS. IN ADDITION...A WEAK WARM FRONT IS PROVIDING A FOCUS FOR A FEW THUNDERSTORMS IN THE WATERLOO AREA LATE THIS MORNING. THESE STORMS MAY INTENSIFY THIS AFTERNOON AND MOVE SOUTHEAST ACROSS THE REGION. STRONG WINDS OF 60 MPH OR MORE MAY OCCUR WITH THE STRONGEST STORMS WITH HAIL UP TO QUARTER SIZED OR AN INCH IN DIAMETER A SECONDARY THREAT. MORE STORMS MAY DEVELOP IN NORTHWESTERN IOWA LATE THIS AFTERNOON AND EARLY EVENING AND COULD AFFECT THE AREA LATER THIS EVENING WITH AGAIN THE POSSIBILITY OF ANOTHER ROUND OF SEVERE WEATHER. AT THIS TIME... THE GREATEST THREAT OF SEVERE WEATHER TODAY WILL BE ALONG AND NORTH OF HIGHWAY 34 AND SOUTH OF HIGHWAY 20. FOR THE STORMS TONIGHT...SEVERE WEATHER MAY OCCUR ANYWHERE OVER THE AREA. SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND AGAIN TONIGHT. LOCAL OFFICIALS AND SPOTTERS SHOULD MONITOR CONDITIONS FOR FURTHER UPDATES AND THE DEVELOPMENT OF SEVERE WEATHER. PLEASE FORWARD ANY REPORTS OF SEVERE OR NEAR SEVERE6 WEATHER TO NWS QUAD CITIES...THE INFORMATION IS VERY MUCH APPRECIATED. NICHOLS
IAZ063-064-067-068-076>078-087>089-098-099-ILZ015-016-024>026-034- 035-MOZ009-010-180000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 214 PM CDT TUE JUL 17 2001 ...THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 564...IN EFFECT UNTIL 700 PM CDT THIS EVENING... THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: CLARK AND SCOTLAND. IN IOWA: DES MOINES...HENRY...IOWA...JEFFERSON...JOHNSON...KEOKUK... LEE...LOUISA...MUSCATINE...SCOTT...VAN BUREN AND WASHINGTON. IN ILLINOIS: HANCOCK...HENDERSON...HENRY...MCDONOUGH...MERCER...ROCK ISLAND AND WARREN. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ALEDO... BETTENDORF...BURLINGTON...CAMBRIDGE...CARTHAGE...COLUMBUS JUNCTION... DAVENPORT...EAST MOLINE...FAIRFIELD...FORT MADISON...IOWA CITY... KAHOKA...KEOKUK...KEOSAUQUA...KEWANEE...MACOMB...MARENGO...MEMPHIS... MOLINE...MONMOUTH...MOUNT PLEASANT...MUSCATINE...OQUAWKA...ROCK ISLAND...SIGOURNEY...WAPELLO AND WASHINGTON. THE AIR OVER SOUTHEAST IOWA...WESTERN ILLINOIS...AND NORTHEAST MISSOURI IS HIGHLY UNSTABLE. THUNDERSTORMS ARE RAPIDLY DEVELOPING NEAR A WEAK SURFACE FRONT EXTENDING ALONG THE SOUTHERN IOWA BORDER EAST INTO CENTRAL ILLINOIS. THE THUNDERSTORMS ARE EXPECTED TO INTENSIFY AND MOVE SOUTHEAST THROUGHOUT THE AFTERNOON AND EARLY EVENING. IF YOU LIVE IN OR CLOSE TO THE WATCH AREA...YOU SH9OULD BE PREPARED FOR THUNDERSTORMS WITH LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING. LRE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 5 W WAPELLO IA .75 INCH HAIL
07/17/01 LOUISA PENNY SIZED HAIL
REPORTED BY LAW
ENFORCEMENT OFFICIAL.nThe Lincoln radar (KILX), 116 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
1 hail, 1 tornado. Local standard time, as filed.
An F0 tornado touched down one half mile west of the Knox/Warren County line on Route 116, or approximately 11 miles east of Roseville. This was a brief touch down with no damage. WQAD TV-8 provided The Quad Cities National Weather Service with footage of this tornado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyThe tornado archive for Illinois, 2001Warnings in Illinois, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260714, 5260715.